Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 35, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Apr 6, 2003, 1:59 PM EDT for Loudon County, Tennessee. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 6, 2003, 1:59 PM EDT (17:59 UTC)
- Expired
- Apr 6, 2003, 2:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Loudon County, TN
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.0 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1528 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 061759 SVRMRX TNC105-061845- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 158 PM EDT SUN APR 6 2003 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LOUDON COUNTY IN EAST TENNESSEE * UNTIL 245 PM EDT * AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES WEST OF LOUDON...OR 7 MILES NORTHWEST OF SWEETWATER...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LOUDON AROUND 210 PM EDT LENOIR CITY AROUND 220 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. STAY AWAY FROM WINDOWS. LAT...LON 3588 8425 3576 8416 3570 8452 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 10:20 AM EDT, 3 hours 39 minutes earlier.
Area forecast discussion, Apr 6, 10:20 AM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1020 AM EDT SUN APR 6 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* MORNING FORECAST DISCUSSION (UPDATE) 1020 AM EDT SUN APR 6 2003 RUNNING A BIT BEHIND DUE TO TROUBLE SHOOTING SOME PRODUCT/COMPUTER PROBLEMS THIS MORNING. MAIN CONCERN FOR THE UPDATE IS SHOULD WE ADD A MENTION OF THUNDERSTORMS FOR THIS AFTERNOON. MODIFIED 12Z BNA SOUNDING DID NOT GENERATE MUCH INSTABILITY (SURFACE BASED AT LEAST)...ALTHO MESO-ETA FORECAST SOUNDING FOR 21Z TODAY DID SUGGEST AROUND 1000 J/KG CAPE FOR MY WRN MOST AREAS. SURFACE DEWPOINTS ARE ON THE LOW SIDE CURRENTLY (UPPER 30S TO LOWER 40S) AND THERE IS A VERY WARM LAYER FROM ROUGHLY 900 TO 700 MBS WHICH SHOULD INHIBIT CONVECTION. STILL...ONE CANNOT IGNORE THE TSRA ALREADY MOVING INTO SOUTHERN PARTS OF MIDDLE TENNESSEE...AS WELL AS TSRA GROWING JUST WEST OF THE MISS RIVER. I WILL LIKELY UPDATE AND ADD THUNDERSTORMS TO AT LEAST WESTERN HALF OF MY FORECAST AREA FOR THE AFTERNOON. CLOUDS ARE ON THE INCREASE AND EXPECT TEMP FORECAST TO BE ON TRACK. CONCERNING SEVERE WEATHER POTENTIAL TONIGHT AND EARLY MONDAY...HWOMRX PRODUCT COVERS THE SITUATION QUITE WELL. .MRX... NC...NONE. TN...NONE. VA...NONE. TG ********************************************************************* EARLY MORNING FORECAST DISCUSSION 400 AM EDT SUN APR 6 2003 MODELS REMAIN IN REASONABLY GOOD AGREEMENT THROUGH THE NEAR TERM. PRECIP APPROACHES FROM THE SOUTHWEST AND ENCROACHES INTO THE SOUTHERN VALLEY BY 18Z SUNDAY. GFS IS SOMEWHAT FASTER IN SPREADING PRECIP OVER THE ENTIRE FORECAST AREA THAN THE OTHER MODELS. WILL GENERALLY FAVOR A BLEND OF POPS IN THE FIRST PERIOD. MAIN EVENT ARRIVES IN THE SECOND PERIOD WITH CATEGORICAL POPS AREA- WIDE. GFS CONTINUES TO PROJECT QPFS OF AN INCH OR MORE...ESPECIALLY OVER THE SOUTHERN HALF OF THE FORECAST AREA. FAIRLY STRONG DOWNSLOPING FLOW IN ADVANCE OF THIS SYSTEM MAY HOLD AMOUNTS DOWN SOMEWHAT IN SOME LOCATIONS HOWEVER. COLD FRONT PASSES THROUGH THE AREA ON MONDAY MORNING TAKING THE DEEP MOISTURE WITH IT. A BRIEF RESPITE WILL FOLLOW INTO THE FOURTH PERIOD BEFORE A SOUTHERN STREAM SYSTEM BEGINS TO AFFECT THE AREA BY TUESDAY MORNING. AS FOR TEMPS...GENERALLY FOLLOWED BLEND OF GUIDANCE NUMBERS WHICH ARE CLOSE TO THE PRECEDING FORECASTS TEMPERATURES. PRELIMINARY NUMBERS FOLLOW: CHA 66 58 74 51 / 40 100 60 20 TYS 65 55 71 50 / 30 100 70 10 TRI 65 49 66 47 / 20 100 70 10 OQT 65 56 72 50 / 30 100 70 10 LCM ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 855 PM EST SAT APR 5 2003 HIGH PRESSURE SETTLING SOUTH INTO THE FORECAST AREA FROM CENTER OVER THE GREAT LAKES WITH LOW PRESSURE OFF THE CENTRAL ATLANTIC STATES THIS EVENING. COLD FRONT WHICH BROUGHT THUNDERSTORMS THIS MORNING HAS MOVED SOUTH AND EAST AND EXTENDS ACROSS CENTRAL NORTH CAROLINA THROUGH SOUTH CAROLINA AND INTO CENTRAL GEORGIA AND WEST ACROSS THE SOUTHERN STATES INTO NORTH CENTRAL TEXAS. THE FRONT SHOULD REMAIN STATIONARY OVERNIGHT AND THEN BEGIN TO MOVE NORTH AS A WARM FRONT SUNDAY MORNING. SKY CONDITIONS ARE MOSTLY CLEAR WITH SOME HIGH LEVEL CIRRUS OVERHEAD. CURRENT TEMPERATURES ARE IN THE 50S TO LOWER 60S WITH DEWPOINTS MOSTLY IN THE 30S. NORTH WINDS OF 5 TO 10 MPH WILL CONTINUE TO BRING COOLER AIR INTO THE FORECAST AREA TONIGHT. FORECAST LOWS IN THE 30S NORTH AND 40S SOUTH LOOK REASONABLE SO NO CHANGES TO CURRENT FORECAST. TD ********************************************************************* AFTERNOON FORECAST DISCUSSION 348 PM EST SAT APR 5 2003 COLD FRONT APPEARS TO HAVE JUST EXITED THE FORECAST AREA WITH SKIES PRETTY MUCH MOSTLY CLEAR AT THIS TIME. DRY OVERNIGHT BUT CLOUDS AND RAIN/SHOWERS ARE EXPECTED TO SPREAD SW TO NE RATHER QUICKLY SUNDAY. STRONG LOW DEVELOPING IN THE SOUTHERN PLAINS SEEMS TO BE HANDLED SIMILAR BY ALL SHORT RANGE MODELS...AND SHOULD SEE WIDESPREAD SHOWERS AND SOME STRONG TO SEVERE STORMS LATE SUNDAY NIGHT INTO EARLY MONDAY MORNING. THERE WILL BE INCREASING INSTABILITY SUNDAY NIGHT AS COLD POOL ALOFT MOVES INTO THE REGION...AND WE FALL UNDER THE LEFT FRONT QUAD OF THE PASSING UPPER LEVEL JET. WARM FRONT LIFTING NORTH AND COLD FRONT APPROACHING SHOULD PROVIDE GOOD LOW LEVEL MOISTURE CONVERGENCE ...SO WENT WITH 100% CHANCE POPS FOR THE 3RD PERIOD AND 70-80% POPS FOR EARLY MONDAY. SURFACE FRONT/TROF DOES NOT PASS UNTIL LATE MONDAY ...SO LOWERED POPS TO CHANCE FOR MONDAY AFTERNOON. DRY MAINLY MONDAY NIGHT...EXCEPT FOR SLIGHT CHANCE POPS SE TN/SW NC TOWARD 12Z TUESDAY. PRELIMINARY TEMPS/POPS FOLLOW...AS WILL THE FULL SUITE OF TEXT AND WEB PRODUCTS: FCSTID = 10 CHA 47 65 56 73 / 10 60 100 70 TYS 44 65 52 70 / 10 50 100 80 TRI 36 64 46 66 / 10 50 100 80 OQT 44 63 52 70 / 10 50 100 80 TG *********************************************************************
Hazardous weather outlook, Apr 6, 6:00 AM EDT, 7 hours 59 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-071000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 600 AM EDT SUN APR 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY)... A STRONG STORM SYSTEM WILL MOVE NORTHEAST FROM THE LOWER MISSISSIPPI VALLEY INTO THE SOUTHERN APPALACHIAN REGION TONIGHT. THIS SYSTEM WILL BRING STRONG WINDS AND HEAVY RAINFALL ACROSS MOST OF THE REGION... WITH A CHANCE FOR SEVERE THUNDERSTORMS. THE MAIN THUNDERSTORM THREATS TONIGHT WILL BE THE POSSIBILITY OF LOCALLY HEAVY RAINFALL UP TO TWO INCHES...DAMAGING WIND GUSTS UP TO 70 MPH AND LARGE HAIL UP TO THE SIZE OF A QUARTER. IN ADDITION...THERE WILL BE A THREAT FOR ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... THE THREAT FOR SEVERE THUNDERSTORMS WILL CONTINUE ON MONDAY...AS A COLD FRONT ASSOCIATED WITH THIS SYSTEM MOVES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT AND AGAIN ON MONDAY. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DMG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 2:35 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox | 40 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.